Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 79, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2018, 10:36 AM CDT for 4 counties in Illinois. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 10:36 AM CDT (15:36 UTC)
- Expired
- May 31, 2018, 11:15 AM CDT
- In force
- 39 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Marion County, IL
The radar
The Evansville,IN radar (KVWX), 120 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 10:55 AM CDT | TSTM WND DMG | Salem, IL | TREES DOWN AND TREE FALLEN ON HOUSE. |
| May 31, 10:55 AM CDT | TSTM WND GST 52 | 1 Sse Tonti, IL | MEASURED AT KSLO AWOS. |
| May 31, 11:08 AM CDT | TSTM WND DMG | Saint Peter, IL | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted.
992
WUUS53 KLSX 311536
SVRLSX
ILC005-027-051-121-311615-
/O.NEW.KLSX.SV.W.0079.180531T1536Z-180531T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1036 AM CDT THU MAY 31 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Clinton County in south central Illinois...
Eastern Bond County in south central Illinois...
Marion County in south central Illinois...
Southern Fayette County in south central Illinois...
* Until 1115 AM CDT.
* At 1036 AM CDT, severe thunderstorms were located along a line
extending from near Mulberry Grove to Central City, moving east at
35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Salem, Vandalia, Centralia, Sandoval, Central City, Odin, Kinmundy,
Brownstown, Mulberry Grove, Patoka, Tamalco, Farina, Omega, Stephen
Forbes Station, Shobonier, Woburn, Fairman, Boulder, Shattuc and
Pleasant Mound.
This includes the following highways...
Interstate 70 in Illinois between exits 52 and 68.
Interstate 57 in Illinois between exits 116 and 135.
This also includes Carlyle Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3863 8870 3853 8914 3861 8925 3900 8936
3899 8881 3891 8881 3891 8869
TIME...MOT...LOC 1536Z 261DEG 30KT 3893 8931 3854 8909
HAIL...1.00IN
WIND...60MPH
$$
Glass2 follow-up statements
823
WWUS53 KLSX 311547
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1047 AM CDT THU MAY 31 2018
ILC005-311557-
/O.CAN.KLSX.SV.W.0079.000000T0000Z-180531T1615Z/
Bond IL-
1047 AM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOND COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3863 8870 3855 8908 3874 8921 3899 8926
3900 8912 3899 8881 3891 8881 3891 8869
TIME...MOT...LOC 1547Z 261DEG 30KT 3894 8920 3855 8898
$$
ILC027-051-121-311615-
/O.CON.KLSX.SV.W.0079.000000T0000Z-180531T1615Z/
Clinton IL-Marion IL-Fayette IL-
1047 AM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR NORTHEASTERN CLINTON...MARION AND SOUTHERN FAYETTE COUNTIES...
At 1047 AM CDT, severe thunderstorms were located along a line
extending from near Mulberry Grove to near Salem, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Salem, Vandalia, Sandoval, Odin, Kinmundy, Brownstown, Patoka,
Farina, Omega, Stephen Forbes Station, Shobonier, Fairman, Tonti, La
Clede, Pittsburg, Iuka, St. Peter, Alma, Vernon and Loogootee.
This includes the following highways...
Interstate 70 in Illinois between exits 61 and 68.
Interstate 57 in Illinois between exits 116 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3863 8870 3855 8908 3874 8921 3899 8926
3900 8912 3899 8881 3891 8881 3891 8869
TIME...MOT...LOC 1547Z 261DEG 30KT 3894 8920 3855 8898
HAIL...1.00IN
WIND...60MPH
$$
Glass640
WWUS53 KLSX 311559
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1059 AM CDT THU MAY 31 2018
ILC027-311609-
/O.CAN.KLSX.SV.W.0079.000000T0000Z-180531T1615Z/
Clinton IL-
1059 AM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3856 8901 3876 8909 3900 8917 3900 8913
3899 8881 3891 8881 3891 8869 3863 8870
TIME...MOT...LOC 1559Z 261DEG 30KT 3895 8910 3856 8888
$$
ILC051-121-311615-
/O.CON.KLSX.SV.W.0079.000000T0000Z-180531T1615Z/
Marion IL-Fayette IL-
1059 AM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR NORTHERN MARION AND SOUTHERN FAYETTE COUNTIES...
At 1059 AM CDT, severe thunderstorms were located along a line
extending from Vandalia to 6 miles southeast of Salem, moving east at
35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Salem, Vandalia, Kinmundy, Brownstown, Patoka, Farina, Omega, Stephen
Forbes Station, Shobonier, Tonti, La Clede, Iuka, St. Peter, Alma,
Vernon, Loogootee, St. James, St. Paul, Selmaville and Brubaker.
This includes the following highways...
Interstate 70 in Illinois between exits 61 and 68.
Interstate 57 in Illinois between exits 116 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3856 8901 3876 8909 3900 8917 3900 8913
3899 8881 3891 8881 3891 8869 3863 8870
TIME...MOT...LOC 1559Z 261DEG 30KT 3895 8910 3856 8888
HAIL...1.00IN
WIND...60MPH
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:28 AM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, May 31, 6:28 AM CDT, 4 hours 8 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 628 AM CDT Thu May 31 2018 .SHORT TERM... (Through Late Tonight) Issued at 303 AM CDT Thu May 31 2018 ...Severe Weather Likely This Afternoon/Evening Especially Over Southeast MO and Southwest IL... The synoptic pattern early this morning features a transitioning pattern aloft. The ridge that had built into the region yesterday will be cut down by an approaching PV anomaly today into tonight. This will bring quite an active 24 hours to the region today into this evening. We continue to monitor the eastward propagation of a well-defined MCS across portions of eastern OK and southeast KS. This convection still appears severe, although there has been some weakening noted in the reflectivity structure and the cloud tops have began to warm slightly. Nonetheless, still expect this convection to continue to plow east along the theta-e gradient for at least the next few hours into southwest MO and eventually into south-central MO. Think by this time it will likely be sub-severe, but gusty outflow winds will certainly be possible with the decaying convection. As is typically the case with these systems, the rate of decay will be a major factor in how things play out later this afternoon/evening. Current thinking is that the MCS will be largely gone by the late morning hours, although some high cirrus will likely remain. It appears the best chance for significant destabilization ahead of the remnant outflow boundary and/or the approaching PV anomaly aloft will be generally along/south of I-70. Perusing through CAMs, prefer the 31/00Z NAMNEST solution as it seems to have the best handle on the current MCS location and speed. This solution, which has some support from the others, suggests convection will redevelop this afternoon along/south of I-70. The airmass in this region will be characterized by MLCAPE of 2000-3500 J/kg and 40-45 knots of deep layer shear. Therefore, expect organized storm structures, perhaps a few initial supercell structures capable of large or very large hail due to fairly steep mid-level lapse rates before convection evolves into a cluster of bowing segments capable of damaging wind gusts. It appears convection should quickly push eastward, with the severe threat exiting the LSX CWA by 7-8PM this evening. Conditions will then dry out tonight as weak surface ridging builds into the region. If skies can clear out, can't rule out some fog development especially in areas that receive rainfall today. Overnight lows will be slightly cooler than previous nights, with readings bottoming out in the mid/upper 60s. Deitsch .LONG TERM... (Friday through Wednesday) Issued at 303 AM CDT Thu May 31 2018 Weak surface ridge builds in Friday with dry and warmer weather. Then as surface ridge slides off to the east, next system over the central Plains to approach region with increasing chances of showers and storms especially Saturday afternoon through evening. Ahead of cold front, decent warm sector with MLCAPES in excess of 2000 J/kg but capped aloft. But as old outflow boundaries from morning convection slide into region along with surging cold front, will see storms fire up. So could see increasing chances of severe storms with the main threats being large hail and damaging winds. By Sunday morning, upper ridge begins to build in bringing in a period of dry weather for the last half of the weekend and first half of the work week. Temperatures to remain around 10 to 15 degrees above normal through Saturday, then dip down to near normal for Sunday and Monday, before warming back up well above normal for remainder of extended period. Byrd && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 628 AM CDT Thu May 31 2018 Complex convective forecast today with a couple chances of thunderstorms expected. The first round of storms is over central and southwest MO. Current thinking is that the bulk of this activity will remain to the south of COU. It may try to make a run at the St. Louis metro sites, but it should be weakening by then thus will not go with anything more than VCTS at this time. Otherwise, additional convection is expected to develop this afternoon/early evening. The best threat may be just south and east of COU, but think the St. Louis sites will see some thunderstorms thus have introduced some TEMPO groups this afternoon. The bulk of the activity should remain south of UIN today. Outside of storms, conditions should remain VFR with SSW winds at 5-10 knots. SPECIFICS FOR KSTL: Tricky thunderstorm forecast today with a couple rounds of storms possible. The first round of storms is over central and southwest MO. Current thinking is that the bulk of this activity will remain to the south. It may try to make a run at STL, but it should be weakening by then thus will not go with anything more than VCTS at this time. Otherwise, additional convection is expected to develop this afternoon/early evening. The best threat will be in the afternoon and early evening hours, thus have introduced a TEMPO group for TSRA. Outside of storms, conditions should remain VFR with SSW winds at 5-10 knots. Deitsch && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 89 69 91 69 / 60 40 10 0 Quincy 88 67 90 65 / 30 20 5 5 Columbia 84 65 90 69 / 50 30 5 5 Jefferson City 84 65 91 70 / 50 40 5 5 Salem 89 68 89 65 / 50 50 10 5 Farmington 86 67 89 67 / 60 60 10 5 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 31, 4:47 AM CDT, 5 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 447 AM CDT Thu May 31 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 447 AM CDT Thu May 31 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Numerous severe storms possible mainly this afternoon through this evening especially for areas along and south of Interstate 70. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms Saturday afternoon and evening. Some of the storms may be strong to severe with the main threats being damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through this evening. Byrd
In the hours before
Special weather statement, May 31, 8:19 AM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service St Louis MO
819 AM CDT THU MAY 31 2018
MOZ085-311400-
Madison MO-
819 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI UNTIL 900 AM CDT...
At 819 AM CDT, Doppler radar was tracking a strong thunderstorm near
Marquand, moving east at 55 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marquand and Buckhorn.
LAT...LON 3751 9037 3757 9014 3755 9014 3741 9015
3735 9014 3732 9032
TIME...MOT...LOC 1319Z 254DEG 46KT 3746 9022
GlassSpecial weather statement, May 31, 9:05 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service St Louis MO
905 AM CDT THU MAY 31 2018
ILZ079-MOZ075-311445-
Randolph IL-Ste. Genevieve MO-
905 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH AND EAST
CENTRAL STE. GENEVIEVE COUNTIES UNTIL 945 AM CDT...
At 905 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. Mary, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Chester, Ste. Genevieve, Sparta, Bremen, Steeleville, Percy, St.
Mary, Eden, Blair, Ellis Grove, Rockwood, Kaskaskia, Welge, Roots,
New Palestine and Shiloh Hill.
This includes Interstate 55 in Missouri between exits 141 and 143.
This also includes Felix Valle House State Park.
LAT...LON 3795 8960 3783 8968 3782 8968 3785 8974
3785 8979 3788 8980 3791 8984 3787 8990
3787 8994 3783 8999 3778 9003 3797 9010
3817 8959
TIME...MOT...LOC 1405Z 249DEG 23KT 3792 8998
GlassLocal storm report, May 31, 9:44 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND GST MARISSA 38.26N 89.75W
05/31/2018 E50 MPH ST. CLAIR IL TRAINED SPOTTER
&&
TESSpecial weather statement, May 31, 9:48 AM CDT, 48 minutes before
Special Weather Statement National Weather Service St Louis MO 948 AM CDT THU MAY 31 2018 ILZ074-311530- Washington IL- 948 AM CDT THU MAY 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 1030 AM CDT... At 947 AM CDT, Doppler radar was tracking a strong thunderstorm near Nashville, moving east at 55 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Nashville, Centralia, Okawville, Lively Grove, Irvington, Ashley, Posen, Beaucoup, Hoyleton, Johannisburg, Richview, Addieville, Oakdale, Radom, New Minden, Du Bois, Venedy, Huegely, Cordes and Elkton. This includes Interstate 64 in Illinois between exits 50 and 61. LAT...LON 3821 8915 3822 8970 3841 8970 3848 8914 TIME...MOT...LOC 1447Z 248DEG 49KT 3828 8935 Glass
Local storm report, May 31, 10:26 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG FARMINGTON 37.78N 90.43W
05/31/2018 ST. FRANCOIS MO FIRE DEPT/RESCUE
SMALL TREE LIMBS DOWN. ALSO IN BONNE TERRE,
BISMARCK, AND PARK HILLS AREAS.
&&
TESLocal storm report, May 31, 10:30 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1030 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND DMG NASHVILLE 38.35N 89.38W
05/31/2018 WASHINGTON IL LAW ENFORCEMENT
TREES BLOWN DOWN.
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:05 AM CDT | Special Weather Statement | LSX | Randolph | 40 min |
| May 31, 9:48 AM CDT | Special Weather Statement | LSX | Washington | 42 min |
| May 31, 9:58 AM CDT | Severe Thunderstorm Warning | LSX | Marion, Washington | 47 min |
| May 31, 10:45 AM CDT | Severe Thunderstorm Warning | LSX | Marion | 30 min |
| May 31, 11:06 AM CDT | Severe Thunderstorm Warning | LSX | Marion | 11 min |
| May 31, 11:14 AM CDT | Severe Thunderstorm Warning | LSX | Fayette, Marion | 20 min |
| May 31, 6:46 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Macoupin, Madison, Montgomery | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.